Indiana, 2008

Hail in Indiana, May 2, 2008

May 2, 2008 · NWS IWX · 2 events in 1 county or zone

An upper level system interacted with a somewhat unstable atmosphere resulted in the development of showers and isolated thunderstorms. Many storms produced pea-sized hail with a few storms producing hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An upper level system interacted with a somewhat unstable atmosphere resulted in the development of showers and isolated thunderstorms. Many storms produced pea-sized hail with a few storms producing hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 2, 5:25 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 2, 5:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 AM EDT FRI MAY 2 2008

.AVIATION/UPDATE...
ELEVATED MIXED LAYER FINALLY BEGINNING TO GIVE WAY WITH INCREASE
AS WEAK WAVE MOVES IN FOR THIS MORNING. EFFECTS ALREADY EVIDENT AS
SHOWERS AND STORMS RAPIDLY DEVELOPING ACROSS SOUTHERN PORTIONS OF
THE AREA IN THE PAST HALF HOUR. ADDITIONAL SHOWERS AND STORMS WERE
DEVELOPING IN CENTRAL ILLINOIS AS WELL WITH A FEW HAIL REPORTS
ALREADY NEAR OR JUST AT SEVERE LEVELS COMING OUT. BASED ON
TRENDS...GREATEST CONCENTRATION OF ACTIVITY WILL BE ACROSS SE HALF
OF THE CWA THROUGH 14-15Z...WITH THE ACTIVITY IN CNTRL ILLINOIS
HITTING THE NW HALF (POSSIBLY MORE) AFTER 14-15Z. THEN LINE OF
STORMS WILL CONTINUE TO RACE EAST NORTHEAST TOWARDS THE AREA FROM
WESTERN ILLINOIS. FOR THE MOST PART THIS IS STILL SHOWING A
WEAKENING TREND BUT THERE AREA A FEW BANDS OF STORMS THAT APPEAR
TO BE HOLDING THEIR OWN AT THIS TIME. WILL MONITOR AS WELL. AT A
MINIMUM WILL HAVE TO UPDATE GRIDS/ZONES TO GO HIGH SCT POPS IF NOT
NUMEROUS SHOWERS/STORMS THROUGH AT LEAST 18Z AND SEE ABOUT
EXPANDING THIS AFTERNOON.

IN TERMS OF AVIATION...BASES/VSBYS ARE STILL IN THE VFR RANGE AND
TAFS REFLECT THIS ALONG WITH A TEMPO TO COVER THE ACTIVITY THIS
MORNING. FURTHER DETAIL WILL BE ADDED BEYOND 18Z IN LATER
AMENDMENTS/FORECASTS AS SITUATION EVOLVES.

&&

.PREV DISCUSSION... /ISSUED 404 AM EDT FRI MAY 2 2008/

SHORT TERM...
CONUNDRUM THIS MORNING IS WHERE/WHEN/HOW CONV EVOLVES THROUGH TDA.
SVRL POSSIBILITIES EXIST YET MOST CONVINCING NR TERM IS W/SUBTLE SW
LIFTING OUT OF MO. EARLIER MID LVL RTNS ACRS WRN IL FINALLY SHOWING
SOME SIGNS OF LIFE W/CONVN NOW SEEN NR EFFINGHAM IL AND ON ERN EDGE
OF MID LVL HGT FALLS ASSOCD/W DEEP PLAINS TROUGH SPREADING EWD AND
COLLOCATED W/SECONDARY THETA-E SURGE ADVTG NEWD OUT OF THE LWR MS
VALLEY. EXTRAPOLATION PUTS THIS INTO SWRN ZONES BY 12Z ASSUMING IT
MAINTAINS BUT IS REFLECTED IN 06Z RUC PROGS. HWVR EXPECTATIONS AT
THIS POINT TEMPERED BY SVR EML IN PLACE AND CAPTURED WELL IN 00Z
RAOBS LAST EVENING AT KILX/KSGF AND WHICH WILL BE SLOW TO ERODE THIS
MORNING.

OTHERWISE MOST REALISTIC MODEL SOLUTION LIES W/00Z HIGH RES NMM
WHICH HAS A SUPERIOR HANDLE ON INTENSE SVR SQUALL LINE STRETCHING FM
NW MO INTO N TX THIS MORNING. DOUBT THIS LINE WILL DECAY ENTIRELY
GIVEN MESOSCALE DVLPMNT OF LARGE BOW HEAD AND DEEP OUTFLW BNDRY
ALTHOUGH SOME WEAKENING XPCD THROUGH MID MORNING AS IT APPROACHES MS
RVR VALLEY. HWVR DOWNSTREAM AIRMASS AT THAT TIME LOOKS TO
DESTABILIZE ENOUGH EVEN W/DIRTY WARM SECTOR TO LEAD TO A
RE-INTENSIFICATION THIS AFTN W/STILL UNCERTAIN TIMING PUTTING IT
INTO NW IN TWD 21Z AND WELL INTO CWA BY 00Z W/SOME RISK FOR DAMAGING
WINDS/HAIL THIS EVENING.

SECONDARY CONCERNS THEN TIED TO STG CDFNT WHICH ACCELERATES EWD
TONIGHT AS MID LVL TROUGH OPENS AND LOOKS TO PARTIALLY PHASE
W/RETROGRADING DEEP LOW OVR SW HUDSON BAY. DEEP FORCED ASCENT ALG
THE CDFNT AND SIG UPSTREAM DRY INTRUSION SHLD AIDE REDVLPMNT OF
ANOTHER CONV LINE AFT MIDNIGHT WHICH WILL TRANSLATE RAPIDLY EWD.

DRYSLOT OVERSPREADING AREA LATE TONIGHT SHLD PROMOTE SOME HEATING
SAT
MORNING W/AT LEAST LIMITED INSOLATION XPCD. THIS SHLD SETUP ANOTHER
POTENTIAL LINE OF LOW TOPPED STORMS BY LATE MORNING/EARLY AFTN AS
COLD CORE UPR TROUGH SWINGS THROUGH AND HOLDS AT LEAST A MARGINAL
HAIL RISK AS DENOTED IN DY2 OUTLOOK ALTHOUGH TIMING SUGGEST BTR CHCS
CNTRL AND EAST.

WILL KEEP CLOSE TO CONTINUITY FOR TEMPS THROUGHOUT YET A BIT WARMER
FOR HIGHS THIS AFTN AND SAT.

LONG TERM...
SUNDAY THROUGH THURSDAY...THE MAIN CHALLENGES THIS COMING WEEK
INCLUDE THE POSSIBILITY OF THE SHOWERS AND THUNDERSTORMS LATE IN
THE FORECAST PERIOD AS AN UPPER LEVEL SYSTEM EJECTS INTO THE AREA.
BUT BEFORE THIS SYSTEM ARRIVES...A LARGE UPPER LEVEL SYSTEM WILL
LIFT NORTH AWAY FROM THE REGION EARLY SUNDAY AS HIGH PRESSURE BUILDS
IN FROM THE WEST. NOT MUCH COLD AIR WILL BE ABLE TO MAKE IT INTO THE
AREA AS RETURN FLOW WILL BEGIN EARLY NEXT WEEK. HOWEVER...WITH CLEAR
TO PARTLY CLOUDY SKIES AND LIGHT WINDS AND A RELATIVELY DRY AIRMASS
SUNDAY NIGHT...HAVE LOWERED TEMPS TO BASICALLY 37F TO 39F. THE GFS
MEX OVER THE LAST 3 TO 4 DAYS APPEARS TO BE ON TRACK WITH TRENDING
DOWN LOWS SUNDAY NIGHT INTO THE 30S. FROST IS STILL POSSIBLE SUNDAY
NIGHT...ESPECIALLY OVER NORTHEAST AREAS. AFTER THAT...TEMPERATURES
SHOULD RECOVER CLOSE TO NORMAL BY WEDNESDAY AS A WEAK UPPER LEVEL
RIDGE PERSISTS OVER THE REGION. TIMING OF THE SECOND SYSTEM AND THE
POSSIBILITY OF SOME WEAKER SHORTWAVES REACHING THE AREA EARLIER
BEFORE THE MAIN SYSTEM ARE STILL IN QUESTION...SO WAS HESITANT TO
MAKE ANY CHANGES PAST MONDAY. THE NEW 00Z ECMWF BRINGS A NEGATIVELY
TILTED AND POTENT SHORTWAVE INTO THE MID MISSISSIPPI VALLEY LATE IN
THE PERIOD WHICH WOULD INDICATE A VERY ACTIVE WEATHER PATTERN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 10 PM EDT THIS EVENING
     FOR LMZ043-046.

&&

UPDATE...FISHER
SHORT TERM/AVIATION...HOLSTEN
LONG TERM...SKIP
Hazardous weather outlook, May 2, 3:13 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EDT FRI MAY 2 2008

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-030900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
513 AM EDT FRI MAY 2 2008 /413 AM CDT FRI MAY 2 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND EXTREME SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING ESPECIALLY WEST
OF A MARION TO COLDWATER LINE. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON WEST OF A SOUTH BEND TO PERU
LINE AND THEN MOVE EAST THROUGH THE AREA LATE IN THE AFTERNOON AND
EARLY EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH A RISK
FOR LARGE HAIL ESPECIALLY OVER NORTHWEST INDIANA AND SOUTHWEST
MICHIGAN.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT AND
MAY SPAWN ADDITIONAL SEVERE THUNDERSTORMS WITH A RISK FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AS
A STRONG UPPER LEVEL DISTURBANCE AND POCKET OF COLD AIR MOVE THROUGH
THE AREA. SOME OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL AND DAMAGING WINDS...PARTICULARLY ACROSS NORTHEAST INDIANA
AND NORTHWEST OHIO BY EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Starke

When
May 2, 8:00 AM CST to 8:01 AM CST
Where
Starke County, North Judson
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.220, -86.780

Amatuer radio operators reported nickel size hail in North Judson.

Hail, Starke

When
May 2, 8:06 AM CST to 8:07 AM CST
Where
Starke County, North Judson
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.220, -86.780

Additional reports of nickel size hail were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86800, 86801.